State and federal health officials are investigating a possible case of fungal meningitis in a Massachusetts woman who received steroid shots manufactured by New England Compounding Center, the troubled Framingham pharmacy blamed for the national fungal meningitis outbreak.
The 71-year-old Andover woman received shots for back pain in August, September, and on Oct. 1 at Merrimack Valley Pain Management Associates in Lawrence, said her attorney, Peter G. McGrath of Concord, N.H.
“Around Oct. 23rd, she became terribly ill, was rushed to the hospital suffering headaches, body aches, fever and all the classic sytmptoms for meningitis,” McGrath said.
He said he saw her discharge papers from Lawrence General Hospital and the diagnosis was fungal meningitis.
None of the three contaminated lots of the steroid tied to the national outbreak—methylprednisolone acetate—was shipped to Massachusetts health providers, according to federal health officials. But a US Food and Drug Administration listing of every medication shipped by New England Compounding since May 21 shows that Merrimack Valley Pain Management received two shipments of the same kind of steroid in June and July. There were 50 doses in each shipment.
Reached Friday night, Dr. Rami Rustum, medical director of Merrimack Valley Pain Management, confirmed that the patient received three injections of methylprednisolone acetate from New England Compounding and that she had been hospitalized. But he said his clinic has not received calls from any other patients who suffered health problems from the injections. He said an infectious disease specialist at Lawrence General Hospital told him Friday that the hospital has not treated any patients with fungal meningitis, though he said he didn’t ask specifically about the Andover woman.
Lawrence General said it could not comment.
The federal Centers for Disease Control and Prevention has linked injections of the steroid from New England Compounding to 480 fungal illnesses, mostly meningitis, and 33 deaths in 19 states.
Massachusetts health officials released a statement Friday night saying: “We are working in collaboration with the CDC as part of their investigation into this case, which is not a confirmed case of fungal meningitis at this time. We have also been in close contact with the hospital where the patient was treated. While Massachusetts did not receive any of the contaminated lots from NECC, we take all potential cases seriously. ... We wish the patient well in her recovery.”
Fungal meningitis is extremely rare, and if the woman’s case is confirmed, it would raise the possibility that additional batches of methylprednisolone acetate were contaminated.
Last month, federal health officials said they were investigating fungal infections in two patients who received other products made by New England Compounding. One patient had developed possible meningitis after receiving a back injection with another kind of steroid, and the other patient had received cardioplegia solution, used during heart surgery. Officials have not confirmed that these patients’ illnesses were linked to the drugs from New England Compounding.
Reached by phone Friday night, the Andover woman, who asked that the Globe not identify her, spoke wearily and ended the conversation quickly. She said that she did not know specifically what steroid she was given and that a doctor diagnosed her with a form of meningitis in late October.
Explaining that she was not feeling “up to par,” the woman told a reporter, “It’s been bad as it is and I just don’t want to continue on” with the conversation.